Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 248, NWS Wichita, KS

July 9, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2004, 6:43 AM CDT for Greenwood County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 6:43 AM CDT (11:43 UTC)
Expired
Jul 9, 2004, 8:00 AM CDT
In force
77 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 091143
SVRICT
KSC073-091300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
643 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 800 AM CDT.

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF HAMILTON...OR ABOUT 28
  MILES SOUTH OF EMPORIA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 AM CDT...
  RURAL AREAS OF GREENWOOD COUNTY...
  

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 800 AM CDT.

LAT...LON 3804 9596 3804 9629 3763 9632 3762 9597

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 3:07 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT FRI JUL 9 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE IS CONVECTION POTENTIAL
THROUGH THIS MORNING/AFTN AND MAX TEMPS.

TODAY:
MASSIVE MCS RACING SOUTHEASTWARD ACROSS NORTHERN AND CENTRAL KANSAS
THIS MORNING. IMPRESSIVE SOUTHERLY LLVL JET FEEDING INTO THIS AREA.
MLCAPES BETWEEN 3-4000 J/KG ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS
THIS MORNING. ETA/MESOETA SEEM TO HAVE BEST TRACK WITH THIS SYSTEM
TAKING IT THROUGH CENTRAL KS VERY EARLY THIS MORNING AND THEN OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS AS THE MORNING PROGRESSES. EXPECT
MAIN THREAT WITH THIS LINE OF STORMS TO BE DAMAGING WIND, ISOLATED
LARGE HAIL AND LOCALLY HEAVY RAINFALL. POPS TODAY WILL BE TRICKY
DEPENDING ON TRACK OF THIS SYSTEM AND CLOUDS WILL PLAY HAVOC WITH
AFTN TEMPS. HAVE LOWERED AFTN HIGHS SEVERAL DEGREES AS A RESULT.

TONIGHT: EXPECT DRIER CONDITIONS TO PREVAIL ACROSS MOST OF AREA AS
UPPER RIDGE BEGINS TO BUILD INTO THE REGION. ONLY CONCERN OVERNIGHT
WILL BE ACROSS SOUTHEAST KANSAS WHERE THERE IS SOME ISENTROPIC
UPGLIDE IN THE 310K LAYER. SOME WEAK SHORTWAVE ENERGY WILL LIE
ACROSS THIS REGION AS WELL SO WILL ADD SCHC POPS OVER THIS AREA FOR
LATE NIGHT.

SATURDAY-TUESDAY NIGHT:
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE AREA. SHORTWAVE
ENERGY AND CONVECTION SHOULD BE SHUNTED FURTHER NORTH OF KANSAS
THROUGH THIS PERIOD. HOWEVER, NOT CONVINCED ON MODEL CONSISTENCY IN
BRINGING AN UPPER LEVEL WAVE MOVING THROUGH NORTHWEST KANSAS AND
NEBRASKA SATURDAY NIGHT. WILL CONTINUE TO KEEP THINGS DRY THROUGH
THIS TIME-FRAME. TEMPS SHOULD REMAIN AT OR JUST ABOVE SEASONAL NORMS.

WEDNESDAY-THURSDAY:
UPPER RIDGE STRENGTHENS ACROSS THE DESERT SOUTHWEST AS OUR FLOW
ALOFT BECOMES MORE NORTHWESTERLY. A FRONTAL BOUNDARY WILL PUSH SOUTH
BACK INTO THE AREA ON WEDNESDAY AND THURSDAY. POPS PUT IN BY
DAYSHIFT LOOK GOOD AND REFLECT A POSSIBLE MORE ACTIVE PATTERN AROUND
THIS TIME.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  72  93  71 /  40   5  10  10
HUTCHINSON      90  71  93  71 /  30   5  10  10
NEWTON          86  71  93  71 /  40   5  10  10
ELDORADO        86  72  92  72 /  50   5  10  10
WINFIELD-KWLD   86  72  92  72 /  50   5  10  10
RUSSELL         92  70  94  70 /  30  10  10  10
GREAT BEND      92  70  94  69 /  30   5  10  10
SALINA          89  70  94  70 /  30  10  10  10
MCPHERSON       89  71  93  71 /  30   5  10  10
COFFEYVILLE     84  72  90  73 /  50  10  20  10
CHANUTE         84  72  90  72 /  50  10  20  10
IOLA            84  72  90  72 /  50  10  20  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Jul 9, 5:00 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI JUL 9 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ARE
EXPECTED TO MOVE SOUTHEAST THROUGH SOUTH-CENTRAL AND SOUTHEAST
KANSAS THIS MORNING. THE MAIN THREATS WILL BE DAMAGING WINDS, HAIL
TO QUARTER SIZE, AND LOCALLY HEAVY RAINFALL WITH ISOLATED FLOODING
POTENTIAL THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL WIND PATTERN IS EXPECTED TO BECOME MORE NORTHWEST
AROUND MID WEEK WHICH WILL PUSH A FRONTAL BOUNDARY INTO CENTRAL AND
SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS MORNING ACROSS
SOUTH-CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

SEDLOCK

In the hours before

Local storm report, Jul 9, 2:06 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     LURAY                   39.12N 98.69W
07/09/2004  58 MPH           RUSSELL            KS   BROADCAST MEDIA

            MEASURED WIND GUST VIA KSN WEATHERLAB SITE.

&&

JMC
Local storm report, Jul 9, 2:15 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     10 N LINCOLN            39.19N 98.15W
07/09/2004  60 MPH           LINCOLN            KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Jul 9, 2:29 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     4 NW ASH GROVE          39.21N 98.40W
07/09/2004  60 MPH           LINCOLN            KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningICTLincoln, Russell92 min
Jul 9, 2:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline96 min
Jul 9, 2:56 AM CDTSevere Thunderstorm WarningICTLincoln64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.